MAUDE Adverse Event Report: COOK INC PERFORMER MULLINS GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC PERFORMER MULLINS GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G11316
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) number = pre-amendment.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a cardiac catheterization to treat a patent ductus arteriosus, the dilator included with the performer mullins guiding sheath separated at the hub.The patient was reported to have stenosis but no calcifications were present.Stenosed areas were prepared with angioplasty prior to insertion of the sheath and dilator.After angioplasty had been completed in the main pulmonary artery (mpa), the sheath and dilator were inserted into the femoral vain over a 0.35 wire guide that was placed in the left pulmonary artery (lpa).The purpose of the sheath was to place a stent within the mpa.The sheath and dilator were easily inserted into the inferior vena cava, right atrium, and right ventricle.When the device reached the right ventricular outflow tract, the physician attempted to advance the sheath over the dilator for positioning within the mpa; holding the dilator while advancing the sheath.The dilator broke at the hub and bleeding was observed around the wire (refer report reference number 1820334-2018-03856).During the same procedure, a second performer mullins guiding sheath was opened and resulted in separation of the hub from the dilator, as well (refer to this report).Only the dilator was used.The dilator was advanced through the original sheath, which was in the proximal mpa.When the sheath was advanced over the wire, the dilator separated at the hub.Advancement of both sheath and dilator together was not possible due to length of the mpa.The procedure was completed using a third similar device with no complications.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation evaluation.A review of the dimensional verification, complaint history, device history record, instructions for use (ifu), manufactures instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one dilator with the hub separated along with one sealed device was returned for investigation.The separated hub was returned free of damage.Biomatter was found throughout the used device.The smaller flare was out of round and shallow but otherwise had no damage.The larger flare appeared normal with no damage.The smaller dilator end hold was smashed at 87cm from the flare, and 7mm in length.The sheath was not returned, but the dilators were returned together, and no resistance was noted when separating the dilators.Dimensional verification confirmed that the device was within specification.While examining the returned unopened device, the dilator hub was still attached.The hub was then able to be pulled off from the flares of the dilators with moderate force.No damage to the flares was noted.A new complaint (pr257807) has been opened to address this issue.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, a review of the manufactures instructions and quality control procedures was conducted, and no gaps were discovered.Moreover, an ifu is provided with this device, which states ¿precautions: before removing or inserting devices through the introducer, aspirate through the side-arm of the valve to clear the introducer, then flush with heparinized saline.Sheath introduction: 4.Insert the dilator completely into the introducer and, for introducers with tuohy-borst valves, tighten the tuohy-borst valve around the dilator.8.Insert dilator/sheath combination over wire guide.9.Remove wire guide and dilator, aspirate and flush introducer side-arm.Sheath removal: 2.Insert introducer dilator over the wire into the sheath.3.Withdraw the sheath and dilator as a unit.¿ based on the information provided and the examination of the returned product, investigation has concluded that this event can be traced to a device component failure.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
PERFORMER MULLINS GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8206310
Report Number1820334-2018-03899
Device Sequence Number11269252
Product Code DYB
UDI-Device Identifier00827002113169
UDI-Public(01)00827002113169(17)210702(10)8992788
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/02/2021
Device Model NumberG11316
Device Catalogue NumberRCFW-16.0P-38-75-RB-MTS
Device Lot Number8992788
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2019
Initial Date Received by Manufacturer 12/20/2018
Supplement Date Received by Manufacturer03/20/2019
Initial Report FDA Received Date12/31/2018
Supplement Report FDA Received Date03/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.35 MEYER WIRE GUIDE; 0.35 MEYER WIRE GUIDE